Mar 9, 2005
Hey there (and greetings from the UK)
I've been on Sustiva, Tenofovir and 3TC now for about 15 months, before that treatment inexperienced. Initially I had very little side effects and the increase in my general health certainly cancelled out any side effects i experienced - which was mainly limited to vivid dreams from Sustiva. I have been 100% adherent - never miss a dose. My VL is undetectable and my CD4 fluctuates between 370 - 530 though with a consistent percentage of between 21-23%.
The trouble is I feel that the side effects from Sustiva are increasing. It's been a while since I have had what I would consider to be a regular nights sleep - I have very vivid dreams (regardless of the dietary restrictions I may place upon myself in the evenings), and they are recurrent - It sometimes feels like I have the same dream over and over in the same night, and some are quite disturbing. I can almost live with that. But in the daytime, I find myself becoming quite moody, operating on an ever shorter fuse, and can fly off the handle very quickly, and even as quick, return again to a sunnier disposition. My concentration is ok...but these effects are making me feel like I'm losing grip a bit. I do not have a history of this sort of behaviour, nor of any mental health problems.
I'm seeing my HIV doctor who I have a very good relationship with in the next week... and she is abreast of the situation, but I wanted some advice from you guys about possible alternatives to Sustiva, or indeed the entire regime... I dont want to screw up a perfectly effective treatment, but at the same time, it feels more and more like the side effects are becoming more difficult to deal with.
Any help or advice you can offer would be most gratefully received... and thanks for the site.. it's been a good help to me over the years.
| Response from Dr. Pierone
It is hard to endorse the continuation of a medication when the side effects are escalating and adversely impacting quality of life. So in this situation I usually recommend a change to either Viramune or a protease inhibitor like Reyataz.
Another approach that I have tried is to measure Sustiva blood levels with a plan to reduce the dose of Sustiva if the levels are in the above normal range. There is a very wide variation in blood levels of Sustiva based on genetic factors - some people will have a higher blood level from a 400 mg dose compared to someone else taking the standard 600mg dose. This tactic has not been validated in large studies, but it seems sensible, and may allow some patients on Sustiva to continue therapy instead of switching or suffering with ongoing toxicity. Hope that this helps, good luck.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Odds Of Getting AIDS Blowjob From A Prostitute
- Chest Cold After Giving A Bj Worried I Have HIV
- Groin Pain After Breast Sucking Worried I Have HIV
- Painful Red Spots After Anal Sex Without Condom Does It Mean I Have HIV
- Red Spots After Masturbation Worried I Have HIV
- Can You Drink After Chlamydia Medication?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.